Antidepressant are in categories based on how they function, but pretty much they work on one or more of the three "feel good" brain chemicals--serotonin, dopamine and norepinephrine. Zoloft is pretty fluffy and works only on serotonin. Lexapro is a much stronger one in the same category as Zoloft and is supposed to have fewer side effects. It made me so agitated I could stand to be in my own skin. Oh well.
Effexor and Cymbalta increase levels of both serotonin and norepinephrine, so in a sense you more feel good chemical being affected. If you add Wellbutrin to one of these it covers even more since it acts on both dopamine and norepinephrine. If that ain't enough, add some lithium (900mg) which tends to increase the effectiveness of anti-depressants while reigning in extremes (even if you aren't bipolar) and you have a cocktail about as good as you can get. I was on these three, max doses of each, and it pulled me out of hell. I droped wellbutrin and I've cut back from 450mg Effexor to 225mg just to try to find the lowest effective doses.
They are always coming up with new drugs, so maybe they'll get one that doesn't have the libido side effects, sleepiness, etc., but I know of no such miracle drug yet. I can tell you that forcing yourself into regular exercise helps fight the side effects and depression overall (bike, run, tennis, volleyball--something where you work up and sweat and move around alot). Good luck and let us all know if you find the miracle drug (and it's legal!). God bless
I have been on Paxil for 8 years. It has helped me with my Panic/despression and OCD issues. But now paxil has givin me other issues. I have gained 50lbs in the 8 years. I am doing Weight Watchers and following it religeously. No weight is coming off! Grrrrrrr Also, I am sick of the lack of sex drive. I want to come off Paxil. My Dr say's I can switch to Prozac. I have dropped my paxil by only 3mgs and I am dizzy and keep waking up at 3:00 am with anxiety and tremors. Can anyone relate?
I can relate. I was on Paxil for 8 yrs too. My dosage was upped the last 2 years and it helped awhile but then tapered off. When I cut back to half and then start up effexor I still got real dizzy, really tired, depressed, and missed a week of work while I slept most of the time. It was not fun at all. You need to cut pills, whatever, to taper off as little at a time with 2-3 weeks before tapering down again--you can tell when it's okay better than a doc because different people have way different reactions to reducing meds. As far as sex drive, I think they all mess it up. I have found that you need to really follow the "use it or lose it" approach to sex and supplements help.
I just don't understand why I feel like this..it's almost like a cycle.....in the summer I'm sleepy all the time, in the fall I'm more anxious, get depressed and cry uncontrollably (at which time I get scared thinking crazy things like "maybe this will lead to suicide? or me doing something crazy?) and I'm afraid of what I think of? Is that crazy of what? I am perfectly sane but yet I am afraid of what my mind can come up with to scare me? That's the one biggest fear I have.....always wondering if I'll act on it....but don't want to deep down.....I had horrible thinking patterns back when it all started 25 yrs. ago and am deafly afraid of My thinking...I know it's crazy cuz my mom says just don't think about it, but I can't it's always in the back of my mind....and when I'm feel very anxious, depressed it just can go too far and I started crying thinking what's going to happen next....if only I could break that vicious cycle of "I;m afraid of being afraid." does that make any sense? anyone else like that?
Reading your post felt like I was reading somethin I wrote. I so understand what you wrote cause i feel the exact same way.
I so relate to what everyone has written. I to have been on just all the anti-depressants out there and it is tough t live with the side effects that you get. As far as Prozac goes I would recommend it if you can switch to it and tolerate it. It seems to help with weight which is good. I am also on Neurontin, which has caused me to gain weight. It is like no matter what you do the weight does not come off with the use of ad.
I will say the thoughts and the anxiety are weird and scary. I too wonder about acting on them. I get scared and feel like I should move to the middle of nowhere and be a hermit and not be around people. What scares me is that I have thought of this often and feel like my family could not possibly want me around, which logically is not true. But that is what my anxiety makes me feel like at times.
My depression and anxiety is the result of a job injury and I just want to get back to normal enough again that I can have a more normal life. I guess the big part is that I have the normal on the outside but not on the inside. A cocktail of meds certainly does help becuase of covering the various areas. Paxil is one drug that has scared me because of the weight gain problem as opposed to other meds. I appreciated the candor in talking about how they feel with the anxiety and depression it has helped me to hear how others feel. I too do have days where I have no energy and need to sleep a lot. If I don't I get sick (cold flu type stuff) and it is just a battle that is not going to be won. I would like to get out of that but it has just not worked. I used to exercise all the time but now am pushing to get back to that.
Best of Luck to all and thanks for sharing.